Wisconsin, 2004

Tornadoes and Hail in Wisconsin, June 23, 2004

June 23, 2004 · NWS GRB · 11 events in 6 counties and zones

Thunderstorms that developed ahead of a strong cold front that moved through Wisconsin produced severe weather in the central and east central parts of the state during the evening. A line of thunderstorms tore the roof from a barn, downed numerous trees and power lines and blew a pickup truck into a ditch as the storms moved through the Wood county communities of Vesper, Nekoosa, and Wisconsin…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.9 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed ahead of a strong cold front that moved through Wisconsin produced severe weather in the central and east central parts of the state during the evening. A line of thunderstorms tore the roof from a barn, downed numerous trees and power lines and blew a pickup truck into a ditch as the storms moved through the Wood county communities of Vesper, Nekoosa, and Wisconsin Rapids. Glass fragments caused a minor injury to one of the occupants of the pickup truck. The storms also produced 7 minutes of dime size hail 1 mile east of Wisconsin Rapids. The storms also damaged several buildings 4 miles west of Stevens Point (Portage co.), downed trees in Saxeville (Waushara co.) and dropped quarter size hail in Plover (Portage co.).As the storms moved through Portage county three tornadoes touched down. One of the tornadoes caused minor tree damage in an industrial park in Whiting. Eyewitnesses observed water being sucked out of a pond at the same time as doors to an office were sucked open. Another tornado downed several trees, knocked down a fence, damaged the roof of a house and damaged some outbuildings as it passed north of Almond. The third tornado was the strongest and was on the ground intermittently for 10 miles from southeast Portage county into southwest Waupaca county. It downed trees and overturned an irrigation system in Portage county. It strengthened in Waupaca county where it scoured asphalt off a road, destroyed a barn, sheared off the top 50 feet of a silo, crushing three calves, damaged a sheet metal outbuilding and killed 3 sheep. It tore the roof from a house and destroyed the garage, overturned a semi trailer and moved it 50 feet, blew hay wagons against trees and snapped off or uprooted numerous trees. Some of the debris from this tornado landed several miles east in the Fremont area (Waupaca co.).A tornado touched down in at least four locations from Little Chute to Kaukauna as the storms moved across Outagamie county. It toppled or twisted large trees, ripped parts of the roofs from residential and commercial buildings, destroyed storage sheds and an old barn and overturned semi trailers and dropped some of them on other vehicles.A brief tornado touchdown also occurred on the west side of Green Bay (Brown co.) where it caused some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 23, 2:00 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT AND THURSDAY.  BROAD UPR UPR WILL CONTINUE TO
IMPACT THE FCST AREA THROUGH THURSDAY.  SEVERAL S/WS WITH FRONTAL
BOUNDARIES PASSING OVER THE GRTLKS RGN TODAY INTO THURSDAY.   FIRST
FRONTAL SYSTEM EXITING SE WI THIS AFTN.  NEXT STRONGER FRONTAL SYSTEM
APPROACHING FROM MN THIS AFTN AND WILL AFFECT MAINLY THE NRN PORTION OF
THE FCST AREA TNT.  LFQ OF UPR JET INITIATING STRONGER CONVECTION OVER
NC MN BUT SO FAR NO REPORTS OF SVR WEATHER OVER MN.  AT 19Z THIS AFTN...
DPTS IN THE UPPER 30S TO LOWER 40S.  CONVECTION MAY STAY BELOW SEVERE
LEVELS THIS EVENING DUE TO LACK OF MOISTURE OVER THE FCST AREA.
OVER SRN MN SFC CONVERGENCE IS WEAK ALONG THE FRONTAL BOUNDARY.  A FEW
ISOLATED SHOWERS AND STORMS MAY STILL CONTAIN SOME GUSTY WINDS AND SMALL
HAIL EARLY EVENING.

ETA AND GFS MODELS DIFFER FOR THURSDAY.  ETA DRIVES THE FRONT WELL SOUTH
ON THURSDAY FOR A DRY DAY...WHILE THE GFS STALLS THE FRONTAL BOUNDARY
OVER SRN WI AND CONTS A PCPN CHC OVER AT LEAST OVER PORTIONS OF CENTRAL
AND EAST CENTRAL WISCONSIN.  HOWEVER WITH COLD TROF ALOFT FOR
THURSDAY...INSTAB SHRAS OR SPRINKLES POSSIBLE OVER NRN WI IN THE AFTN...
SO WILL CONTINUE CHC OF SHRA.  ANTICIPATE THIS CONVECTION TO BE MAINLY
THUR AFTN...BUT SOME LINGER PCPN MAY BE AROUND IN THE MORNING.
DEPENDING ON INSTAB FROM DAYTIME HEATING...ISOLD TRW POSSIBLE THUR AFTN
AS S/W VORT TRACKS OVER.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. UPPER RIDGE ACROSS
WESTERN NORTH AMERICA WILL GRADUALLY RETROGRADE WESTWARD WHILE DEEP
UPPER LOW ACROSS EASTERN CANADA WILL FILL AND LIFT NORTHEAST. THIS
CHANGE IN THE WEATHER PATTERN SHOULD ALLOW TEMPERATURES TO WARM TO
NEAR NORMAL LEVELS FOR THE MIDDLE OF NEXT WEEK. FOR THURSDAY NIGHT...
PER COORDINATION WITH MQT WILL ADD SCATTERED FROST OVER THE FAR NORTH
AS TEMPERATURES PLUMMET INTO THE MIDDLE 30S. THINK INCREASING CLOUD
COVER SHOULD PREVENT ANY FREEZE OVER THIS REGION. OTHERWISE DID ADD
A CHANCE OF SHOWERS AS UPPER LEVEL DISTURBANCES SWINGS SOUTHEAST
OUT OF CANADA ON FRIDAY. OTHERWISE REMAINDER OF THE FORECAST PACKAGE
REMAINS QUIET AS HIGH PRESSURE BUILDS INTO THE REGION. THERE WERE
SOME ISSUES ABOUT CHANCES FOR RAIN ON WEDNESDAY...BUT WENT WITH A
MAJORITY OF THE OFFICES AND WENT DRY AS THERE WERE SIGNIFICANT TIMING
ISSUES INVOLVED. TEMPERATURES SHOULD APPROACH 80 DEGREES BY NEXT
TUESDAY AND WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 23, 10:45 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED JUN 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND
NORTHEAST WISCONSIN TONIGHT.  A LOW PRESSURE SYSTEM TRACKING OVER THE
NORTHERN GREAT LAKES REGION TONIGHT...WILL DRAG A COLD FRONT OVER THE
STATE.  THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT...
WITH THE STRONGER STORMS MORE LIKELY OVER NORTHERN WISCONSIN.  THE MAIN
THREATS INCLUDE UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING OVER NORTH-CENTRAL
WISCONSIN AND LATER EVENING OVER NORTHEAST WISCONSIN.

TDH
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 23, 6:10 PM CST to 6:20 PM CST
Where
Wood County, Vesper
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -89.967

Hail, Wood

When
June 23, 6:20 PM CST to 6:27 PM CST
Where
Wood County, 1 mi E of Wisconsin Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -89.800

Thunderstorm Wind, Portage

When
June 23, 6:35 PM CST
Where
Portage County, 4 mi W of Stevens Pt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -89.650

Hail, Portage

When
June 23, 6:40 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -89.533

Tornado, Portage

When
June 23, 6:46 PM CST to 6:48 PM CST
Where
Portage County, 3 mi NNW of Almond
Rating
F1
Path length
1.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -89.417

Tornado, Portage

When
June 23, 6:47 PM CST
Where
Portage County, Whiting
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -89.550

Tornado, Portage

When
June 23, 6:53 PM CST to 6:56 PM CST
Where
Portage County, 3 mi SE of Blaine
Rating
F1
Path length
2.5 mi
Path width
100 yd
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
44.283, -89.250

Tornado, Waupaca

When
June 23, 6:56 PM CST to 7:06 PM CST
Where
Waupaca County, 9 mi SW of Waupaca
Rating
F2
Path length
7.5 mi
Path width
125 yd
Property damage
$915,000
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -89.183

Thunderstorm Wind, Waushara

When
June 23, 6:58 PM CST
Where
Waushara County, Saxeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -89.117

Tornado, Outagamie

When
June 23, 8:00 PM CST to 8:08 PM CST
Where
Outagamie County, Little Chute
Rating
F1
Path length
3.5 mi
Path width
100 yd
Property damage
$6.8 million
Reported by
TRAINED SPOTTER
Coordinates
44.283, -88.267

Tornado, Brown

When
June 23, 8:27 PM CST
Where
Brown County, Green Bay
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
44.517, -88.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410987, 5410988, 5411088, 5411089, 5410982, 5410981, 5410983, 5410984, 5411090, 5410985, 5410986.